Sunday, November 23, 2014
Relapse After Antibiotics?
I was diagnosed with MG in 2005 and was able to control most of my symptoms by taking prednisone, mestinon and Cellcept. The spring of 2010 I begain to have more and more symptom free days and in August my doctor said I was "in remission". I put MG behind me but have continued to take lower doses of prednisone(10mg)and mestinon(60mg) at my doctors orders. I begain to feel like my old self.
On February 3, 2011 I came down with bronchitis. I also have asthma. It has taken two rounds of antibiotics to fight the infection. Now I am experiencing a relapse. My syptoms are like before and seem to have happened overnight. Very weak neck, jaw, swallow, arms, eyelid muscle weak but no double vision. I have an appointment with neuro next week.
Was this relapse caused by the antibiotics or is it the infection that brought it on? Do you think when the infection is cleared up I will still be in remission? This is very frustrating and now that I`ve had a while of feeling "normal", it is even more frustrating. Thank you for any advice.
Remission, a reversal of some or all symptoms, occurs in myasthenia. Patients with myasthenia gravis may experience remission that can last weeks, months, or years. The remissions are usually temporary, with an average duration of five years. Some people have experienced apparently permanent remissions, lasting over 20 years.
Patients in remission might even not require medication. But recurrence is always a possibility. The natural history of myasthenia gravis is like other autoimmune disorders, with periods of exacerbation followed by periods of relative quiet. It sounds like you might have entered one of these recurrence periods. It is hard to say whether the infection or the drugs or the natural course of myasthenia is the culprit here.
Patients with myasthenia who develop infections are allowed to take antibiotics, but caution is exercised. There are certain medications in the antibiotic group that are felt to worsen myasthenia. Compounding the problem is the fact that infections themselves can be triggers of myasthenic worsening by triggering immune response.
I exercise the same caution with antibiotics as I do with other drugs in myasthenia and always ask patients to be especially mindful of worsening of swallowing/chewing difficulties, slurred speech, diplopia, breathing difficulty, or weakness or arms and legs. If swallowing or breathing become difficult, contact your physician urgently.
There are some medications that should be avoided and others that should be used cautiously, as they can worsen myasthenia. Let me direct you to a great website with listing of drugs that might worsen myasthenia:
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati